Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 121, NWS Midland/Odessa, TX

September 24, 2014Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 24, 2014, 10:01 PM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2014, 10:01 PM CDT (03:01 UTC)
Expired
Sep 25, 2014, 2:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WGUS54 KMAF 250301
FFWMAF
TXC165-250700-
/O.NEW.KMAF.FF.W.0121.140925T0301Z-140925T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT WED SEP 24 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 200 AM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE
  COUNTY. ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES
  COUNTY PARK...SEMINOLE...CEDAR LAKE...SEAGRAVES...LOOP...HIGGINBOTHAM 
  AND ASHMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3294 10304 3295 10266 3294 10221 3254 10221
      3254 10237 3253 10264 3253 10302

$$
1 follow-up statement
527 
WGUS74 KMAF 250455
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1155 PM CDT WED SEP 24 2014

TXC165-250700-
/O.CON.KMAF.FF.W.0121.000000T0000Z-140925T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-
1155 PM CDT WED SEP 24 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
GAINES COUNTY...

AT 1050 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN AND JUST NORTH OF THE CITY OF SEMINOLE. AT 1150 PM CDT
DOPPLER RADAR INDICATED RAIN DIMINISHING ACROSS THE COUNTY.

ALTHOUGH RAINFALL IS DECREASING...FLOODING WILL CONTINUE DUE
TO THE PREVIOUS RAINFALL THAT FELL WEDNESDAY EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY
PARK...CEDAR LAKE...SEMINOLE...SEAGRAVES...PAYNES CORNER...LOOP...
HIGGINBOTHAM AND ASHMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3294 10304 3295 10266 3294 10221 3254 10221
      3254 10237 3253 10264 3253 10302

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 7:25 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 24, 7:25 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT Wed Sep 24 2014

.DISCUSSION...
Thunderstorms continue to track south into the CWA with the line
pushing into Southeast NM. Adjusted PoP, sky, and weather grids
to account for the line's progress into the forecast area tonight.

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT Wed Sep 24 2014/

AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours is the potential of
current convection to the north briefly impacting CNM and HOB this
evening. Currently have modest southeast winds areawide with
isolated thunderstorms near the higher terrain regions. A line of
thunderstorms oriented W-E from KDR1 to KLBB currently racing
southward this evening. If it holds together and keeps its current
speed, best guess is that thunderstorms will affect KHOB around
25/01Z then KCNM by 25/02Z. This activity may be capable of briefly
producing gusty winds, hail, heavy rainfall and frequent lightning.
At this time, not sure if it will hold together long enough to reach
the other terminals but will continue to monitor and amend if/when
needed. Otherwise, VFR conditions are expected to prevail at all
sites through the forecast period.

PREV DISCUSSION... /ISSUED 224 PM CDT Wed Sep 24 2014/

DISCUSSION...

Currently, there are showers and thunderstorms beginning to develop
across the area. There is still flooding along the Pecos River and
in Eddy County as well so have continued the Areal Flood Warnings in
these locations. Any additional rain in these areas will worsen
conditions as the ground is already saturated. The region is under
generally north to northwest flow aloft with an upper ridge centered
across the four corners region and a trough over the Upper Midwest
today.  This upper flow pattern is allowing for shortwaves to move
over the area with much of the upper lift being over the eastern and
northern Permian Basin and southeast New Mexico.  A slight chance of
thunderstorms is across the area for today as a result.  Not much is
expected to change on Thursday as enhanced lift remains over the
area so a slight chance of rain will continue.

On Friday, a remnant upper low from the upper trough that was over
the Upper Midwest will be over the region.  Upper lift will be
enhanced over areas generally south and west of the Pecos River, so
there is a slight chance of thunderstorms for this area on Friday.
The upper lift will start to decrease over the area on Saturday so
chances of precipitation will decrease with best chances being
across the higher terrain.  An upper trough will move over the
western conus on Saturday with the eastern two thirds of the conus
under upper ridging aloft.  This will continue to result in drying
conditions for the area.  Early next week, the models move the
western conus upper trough eastward while maintaining the upper
low/trough near the Mississippi River.  The models differ on the
position of these upper troughs going into the early to middle of
next week but generally expect the two troughs to come closer
together and perhaps begin to merge.  The GFS is producing
precipitation during the early to middle part of next week across
the area as a result of the approaching trough but the ECMWF is
keeping conditions dry.  Expect temperatures through the forecast
period to remain within 5 degrees of normal since no cold fronts are
anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  80  59  80  /  60  20  20  10
BIG SPRING TX              63  82  59  82  /  40  10  10  10
CARLSBAD NM                61  80  57  80  /  60  20  20  20
DRYDEN TX                  65  85  65  86  /  20  20  20  20
FORT STOCKTON TX           63  83  60  83  /  20  20  20  20
GUADALUPE PASS TX          59  76  55  74  /  50  20  20  20
HOBBS NM                   60  78  56  78  /  70  30  20  10
MARFA TX                   56  77  51  75  /  20  20  20  20
MIDLAND INTL AIRPORT TX    62  82  59  82  /  40  20  10  10
ODESSA TX                  63  82  59  81  /  40  20  10  10
WINK TX                    64  83  61  84  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

13/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 24, 6:22 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT WED SEP 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
622 PM CDT WED SEP 24 2014 /522 PM MDT WED SEP 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECT OVERNIGHT. THE GREATEST
AREAL COVERAGE OF STORMS IS EXPECTED TO BE ACROSS SOUTHEAST NEW MEXICO
THIS EVENING. A FEW STORMS IN THESE AREAS COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALIZED FLOODING
IS ALSO POSSIBLE. ELSEWHERE...BRIEF GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS.

AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR EDDY COUNTY...WHERE THE
PECOS RIVER AND TRIBUTARIES REMAIN ELEVATED...AND NUMEROUS ROADS
REMAIN CLOSED DUE TO HIGH WATER. AN AREAL FLOOD WARNING IS ALSO IN
EFFECT FOR THE PECOS RIVER AND VICINITY FROM ORLA TO INTERSTATE
20.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE IN THE
VICINITY OF PRESIDIO DUE TO RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 24, 6:43 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED SEP 24 2014

NMZ029-250015-
NORTHERN LEA COUNTY-
543 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN LEA COUNTY UNTIL 615 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR CROSSROADS
AT 543 PM MDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3354 10307 3319 10320 3338 10358 3358 10333
      3357 10312
TIME...MOT...LOC 2343Z 039DEG 5KT 3353 10322
Special weather statement, Sep 24, 7:40 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT WED SEP 24 2014

NMZ029-033-250115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
640 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA COUNTY UNTIL 715 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 11 MILES NORTH
OF KNOWLES AT 640 PM MDT...MOVING SOUTH AT 10 MPH.

THIS STORM WILL IMPACT KNOWLES AND LOVINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3276 10307 3276 10331 3294 10331 3307 10328
      3310 10307
TIME...MOT...LOC 0040Z 350DEG 8KT 3299 10315
Special weather statement, Sep 24, 8:08 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT WED SEP 24 2014

NMZ029-033-TXZ045-250130-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
708 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA AND WESTERN GAINES COUNTIES
UNTIL 730 PM MDT/830 PM CDT/...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER
HIGGINBOTHAM AT 707 PM MDT/807 PM CDT/. THE STORM WAS MOVING TO
THE SOUTH AT 10 MPH.

THIS STORM WILL IMPACT HOBBS...KNOWLES...HIGGINBOTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3304 10306 3296 10306 3296 10276 3260 10278
      3257 10329 3306 10331
TIME...MOT...LOC 0107Z 021DEG 1KT 3292 10298

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:32 PM CDTAreal Flood AdvisoryMAFGaines4 hr
Sep 24, 9:51 PM CDTAreal Flood AdvisoryMAFDawson, Gaines4 hr
Sep 25, 3:00 AM CDTAreal Flood WarningMAFLoving, Reeves, Ward24 hr
Sep 25, 10:20 AM CDTRiver Flood WarningMAFPresidio8 days

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.